Welcome to EpilepsyU.com a social network dedicated to the epilepsy community

Share This Post

Childhood Epilepsy / Epilepsy / Global / Media / Medicine / Neurology / News / Research / Seizures / Social Media / Technology / Treatment

When AEDs Cause More Seizures

When AEDs Cause More Seizures

001756_lgA new study has shed light on why some people with epilepsy find that taking drugs actually exacerbates their seizures, rather than inhibits them.

Researchers at the Baylor College of Medicine in Houston, Texas hypothesised that these therapies are unintendedly suppressing interneurons that would otherwise help to rein in harmful neural activity.

To test this, they used stargazer mice, which have a single mutated chromosome that causes symptoms characteristic of absence seizures – which are usually less than 20 seconds long and often go undiagnosed – in humans.

They administered CPP and MK-801 – two chemicals that are usually successful in treating absence epilepsy models by blocking NMDA receptors in the brain.

In the stargazer mice, however, the treatment routinely made seizures worse. Further analysis revealed that these subjects all shared a cortical interneuron defect, which meant that inhibitory neurons were not activated normally and relied entirely on the NMDA receptors to function.

“[The findings] define an interneuron-dependent mechanism for paradoxical seizure exacerbation in absence epilepsy,” the researchers concluded.

Originally Posted by Steve Long @ Epilepsy Research UK

Share This Post

4 Comments

  1. II am on Keppra and have been seizure free for 2 years and 2 months now.

    Reply
  2. I am on Tegretol and have been for a number of years. The only thing bad about Tegretol is that it interacts with so many other drugs. You have to check every new prescription from any other doctor to see if you can take it.

    Reply
  3. On Keppra over a year; Was on Dilantin 39 years. It controlled my seizures but destroyed my gums.

    Reply
  4. I once was on two AED’s which caused more seizures for me then the doctor put me on Topiramate. Now after being on that for about four years they ( the doctors) tell me that drug is causing most of my seizures. Thing is, I need to wait to get weaned off of a AED I have been on since age 15 (I’m 48). The medication is phenobarbital. It’s a very long wean then I can start to get off Topiramate. (it drains your memory as well).

    Reply

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>

Lost Password

Register